Nebraska, 2015

Hail in Nebraska, April 15 to 18, 2015

April 15 to 18, 2015 · NWS LBF · 5 events in 4 counties and zones

A large slow moving upper level low pressure system lead to several days in a row of isolated thunderstorms. A couple of these storms did reach severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A large slow moving upper level low pressure system lead to several days in a row of isolated thunderstorms. A couple of these storms did reach severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 15, 1:23 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 15, 1:23 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT WED APR 15 2015

.SYNOPSIS...
ISSUED AT 323 PM CDT WED APR 15 2015

H5 ANALYSIS FROM THIS MORNING HAD A STRONG UPPER LEVEL
VORT MAX JUST EAST OF SALT LAKE CITY. DECENT HT FALLS OF 50 TO 150
METERS EXTENDED TO THE EAST AND SOUTHEAST OF THIS FEATURE WITH 150
METER FALLS NOTED AT GRAND JUNCTION COLORADO. ROUNDING THE BASE OF
THE VORT MAX WAS A 70 TO 90 KT JET STREAK WHICH EXTENDED FROM SERN
OREGON INTO WEST CENTRAL COLORADO. DOWNSTREAM OF THE VORT MAX...A
WEAK DISTURBANCE WAS PRESENT ACROSS EASTERN OKLAHOMA. RIDGING WAS
PRESENT DOWNSTREAM OF THIS WEAK DISTURBANCE WITH HT RISES NOTED
ACROSS THE NRN GREAT LAKES INTO ONTARIO AND NRN MANITOBA. AT THE
SURFACE...LOW PRESSURE WAS PRESENT ACROSS EASTERN COLORADO WITH AN
INVERTED SURFACE TROUGH EXTENDING NWD TO ALONG THE NEBRASKA/WYOMING
BORDER. EAST OF THE INVERTED SFC TROUGH...A DRYLINE EXTENDED SWD
FROM WEST OF STERLING COLORADO...TO WEST OF LIBERAL KS. MEAGER LOW
LEVEL MOISTURE HAS FLOWED NWD THIS AFTERNOON EAST OF THE DRYLINE
THANKS TO SRLY WINDS. DEW POINTS ACROSS THE FORECAST AREA WERE
GENERALLY IN THE LOWER 40S...WITH SOME MID 40 DEW POINTS ACROSS
WESTERN KS. UNDER PARTLY TO MOSTLY CLOUDY SKIES...TEMPERATURES AS OF
3 PM CDT RANGED FROM 62 DEGREES AT ONEILL...TO 67 DEGREES AT NORTH
PLATTE..IMPERIAL...VALENTINE AND
THEDFORD.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 323 PM CDT WED APR 15 2015

THROUGH THE NEXT 6 TO 12 HOURS...BIGGEST QUESTION IS COVERAGE OF
CONVECTION ACROSS THE AREA. DRYLINE DEVELOPING AND SURGING
EAST-NORTHEAST OVER ERN CO WILL HAVE ASSOCIATED WITH IT A SHALLOW
CIRCULATION INITIALLY...BASED ON SHORT RANGE CROSS SECTIONS. FURTHER
NORTH OVER NERN CO AND THE ERN NEB PANHANDLE...AN INVERTED TROUGH
EXTENDS ACROSS THE PANHANDLE. AS THE UPPER PV ANOMALY IS EXPECTED TO
CONTINUE ROTATING NWD...ASSOCIATED LARGE SCALE LIFT WILL ALLOW
INCREASED CONVERGENCE ALONG THE INVERTED TROUGH THIS EVENING AND
WITH SOME /ALBEIT WEAK/ INSTABILITY IN THE ERN PANHANDLE
THUNDERSTORM DEVELOPMENT WILL INCREASE. FURTHER S ALONG THE
DRYLINE...LESS UPPER SUPPORT INITIALLY WILL MEAN LESS CONVERGENCE
AND LIMITED COVERAGE OF TSRA DEVELOPMENT ALONG THE DRYLINE...BUT
SHORT RANGE MODELS SUGGEST CIRCULATION ALONG THE DRYLINE WILL DEEPEN
ENOUGH TO DEVELOP A SMALL TSRA CLUSTER WHICH WOULD MOVE NEWD THIS
EVENING. END RESULT IS TWO AREAS OF PRECIP THIS EVENING AND
OVERNIGHT...PANHANDLE INTO WRN SANDHILLS AND POSSIBLY INTO SWRN NEB.
WITH CLOUD COVER INCREASING AND SERLY FLOW CONTINUING MOST AREAS
LOWS SHOULD HOLD MOSTLY IN THE 40S EXCEPT UPPER 30S IN THE PANHANDLE.

FOR THURSDAY...UPPER LOW CONTINUES TO SAG SWD. AS THIS OCCURS AND IN
THE WAKE OF ANY OVERNIGHT CONVECTION...ADDITIONAL LOW LEVEL MOISTURE
SHOULD WORK INTO THE AREA AROUND THE DEVELOPING WARM FRONT OVER NRN
KS AND SRN NEB. ANY SUNSHINE SHOULD ALLOW DEVELOPMENT OF SHRA WITH
MID LEVEL INSTABILITY REMAINING. BY LATE AFTERNOON MID LEVEL
FRONTOGENESIS BEGINS TO DEVELOP WHICH SHOULD BETTER FOCUS SHRA/TSRA
ALONG THE WARM FRONT TWD THURSDAY EVE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 323 PM CDT WED APR 15 2015

MID RANGE...THURSDAY NIGHT THROUGH SUNDAY NIGHT...THE MAIN FORECAST
CHALLENGE CONTINUES TO BE THE THREAT FOR RAIN AS A SLOW MOVING
UPPER LEVEL LOW CREEPS EAST OF THE FOUR CORNERS. BEGINNING
THURSDAY NIGHT...THE UPPER LEVEL LOW...WILL CREEP SLOWLY EAST
ALONG THE COLORADO/NEW MEXICO BORDER. STRONG MID LEVEL ISENTROPIC
LIFT WILL DEVELOP THURSDAY EVENING ACROSS NORTHERN KANSAS...AND
WILL TRANSITION NORTH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THROUGH THE NIGHT. STRONG MODEL AGREEMENT WITH THE ISENTROPIC AND
LOW LEVEL MOISTURE FIELDS...HAS INCREASED CONFIDENCE IN A WET FCST
THURSDAY NIGHT...AND HAVE INCREASED POPS ACCORDINGLY INTO THE 70
PERCENT RANGE. ONE ASPECT THE MODELS TRENDED TOWARD THIS
MORNING...PUSHING ADDITIONAL MOISTURE AND WARMER AIR INTO THE WEST
THURSDAY NIGHT. THIS WILL ALLOW WARMER AIR TO PERSIST INTO THE
OVERNIGHT...THUS ELIMINATING ANY NEED FOR MENTION OF SNOW IN THE
FAR WEST TOWARD 12Z FRIDAY MORNING. ON FRIDAY...SOME MODEL
DIFFERENCES BEGIN TO POP UP...MAINLY IN BRINGING IN SOME DRIER AIR
INTO SWRN AND WESTERN PORTIONS OF THE CWA FRIDAY MORNING WHICH
WOULD TEMPORARILY CUT OFF PCPN CHANCES. THE GFS SOLN IS MOST
AGGRESSIVE WITH THE DRY AIR...LIFTING IT THROUGH THE FORECAST AREA
THROUGH FRIDAY AFTERNOON. THE NAM AND ECMWF SOLNS ARE NOT NEARLY
AS AGGRESSIVE...MOISTENING THE H85 TO H70 LAYER ONCE AGAIN BY
FRIDAY EVENING. WITH THE GFS STILL BEING MOST AGGRESSIVE WITH ITS
PROGRESSION OF THE UPPER LEVEL LOW...AND STILL CONSIDERED AN
OUTLIER COMPARED TO THE NAM12...CANADIAN AND ECMWF SOLNS...DECIDED
TO LOWER POPS IN THE SOUTH SOME FRIDAY...BUT NOT TOTALLY ELIMINATE
THEM AS THE GFS WOULD SUGGEST. WITH THIS IN MIND...WILL KEEP POPS
IN THE 30 TO 40 PERCENT RANGE DURING THE DAY FRIDAY...INCREASING
THEM ONCE AGAIN ON FRIDAY NIGHT. THIS IS IN RESPONSE TO CONVECTION
ACROSS THE SRN PLAINS...WHICH WILL LIFT NORTH INTO THE FORECAST
AREA FRIDAY NIGHT. FAVORABLE ISENTROPIC LIFT WILL SLOWLY LIFT
NORTH OVERNIGHT FRIDAY NIGHT INTO SATURDAY...WITH THE BEST PCPN
CHANCES TRACKING INTO NORTHERN NEBRASKA BY SATURDAY. ON SATURDAY
NIGHT...THE UPPER LEVEL LOW WILL BEGIN TO TRACK ALONG THE OK/KS
BORDER...ACCELERATING EWD AS A NORTHERN STREAM TROUGH DROPS SOUTH
FROM THE CANADIAN PRAIRIE PROVINCES INTO WESTERN ONTARIO SUNDAY.
IN THE MEANTIME...THE THREAT FOR PCPN WILL CONTINUE INTO SUNDAY AS
FAVORABLE LIFT CONTINUES IN THE DEFORMATION ZONE ON THE
NORTHWESTERN PERIPHERY OF THE EXITING LOW. PRECIP CHANCES WILL
DIMINISH QUICKLY AS MUCH DRIER AIR IS PULLED INTO THE SYSTEM FROM
THE NORTHWEST BY SUNDAY EVENING.

LONG TERM...MONDAY THROUGH WEDNESDAY...THE NRN STREAM LOW WILL TRACK
FROM WESTERN ONTARIO INTO NORTHERN GREAT LAKES EARLY NEXT WEEK. THIS
FEATURE WILL FORCE COLDER AIR INTO THE CENTRAL AND NORTHERN PLAINS
WITH HIGHS MAINLY IN THE UPPER 50S/LOWER 60S DURING THE PERIOD. FOR
THE MOST PART DRY CONDS ARE FORECAST GIVEN THE NWRLY FLOW ALOFT AND
MUCH DRIER BOUNDARY LAYER CONDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM CDT WED APR 15 2015

FORECAST ISSUES REVOLVE AROUND PRECIPITATION CHANCES AS WELL AS
STRATUS INCREASE THROUGH THE NIGHT. FOR PRECIP CHANCES IN THE KVTN
AREA...FOR THE TAF PERIOD ANY CONVECTION WILL LIKELY INITIATE
FURTHER WEST AND ROTATE AROUND THE UPPER LOW AND SPREAD SOMEWHAT
EWD. THE BETTER ELEVATED INSTABILITY REMAINS FURTHER SOUTH THOUGH
SO THINKING IS THAT ANY PRECIP WOULD BE SHRA. FOR KLBF...MOST
SHORT RANGE MODELS SUGGEST A SMALL CLUSTER OF STORMS DEVELOPING
ALONG THE DRYLINE LATE THIS AFTERNOON INTO THE EVENING WHICH
SHOULD PROPAGATE NEWD OVERNIGHT. WHILE ALL MODELS SUGGEST
DEVELOPMENT THEY ALL HAVE THEIR OWN DEPICTION. COVERAGE WILL BE
LIMITED AND LATER FORECASTS WILL BE ABLE TO REFINE PLACEMENT.

FCST SOUNDINGS SUGGEST BETTER COVERAGE OF STRATUS IN THE SOUTH
INITIALLY BUT FURTHER DEVELOPMENT IS UNCERTAIN DUE TO HOW THE
INVERTED TROUGH DEVELOPMENT OCCURS THURSDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...JWS
LONG TERM...CLB
AVIATION...JWS
Hazardous weather outlook, Apr 15, 1:54 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT WED APR 15 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-162100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT WED APR 15 2015 /254 PM MDT WED APR 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE PANHANDLE AND MOVE
NORTHWARD THROUGH THE EVENING. ALTHOUGH MOISTURE IS LIMITED FOR
THE STORMS TO WORK WITH...A FEW STORMS WILL HAVE THE POTENTIAL TO
PRODUCE SMALL HAIL AND GUSTY WINDS TO 45 MPH...MAINLY WEST OF A LINE
FROM OSHKOSH TO HAYES CENTER. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED HOWEVER. LATER THIS EVENING...ANOTHER AREA OF
THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHWEST NEBRASKA
AND MOVE NORTHEAST OVERNIGHT. COVERAGE OF THUNDERSTORMS IN
SOUTHWEST NEBRASKA IS EXPECTED TO BE LIMITED HOWEVER...AND ANY
STORMS ARE ALSO EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LARGE LOW PRESSURE SYSTEM WILL SLOWLY MOVE OUT ONTO THE PLAINS
DURING THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. SEVERAL
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

In the hours before

Special weather statement, Apr 15, 3:50 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM MDT WED APR 15 2015

NEZ022-056-152345-
DEUEL NE-GARDEN NE-
450 PM MDT WED APR 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES UNTIL 545 PM MDT...

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LODGEPOLE...OR 14 MILES NORTHWEST OF
CHAPPELL...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
OSHKOSH AROUND 520 PM MDT.
SUGAR LOAF HILL AROUND 525 PM MDT.
DOGTOWN FLATS AROUND 535 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 80.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Apr 15, 4:10 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM MDT WED APR 15 2015

NEZ022-160000-
GARDEN NE-
510 PM MDT WED APR 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 600
PM MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF LISCO...OR 13 MILES WEST OF
OSHKOSH...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
OSHKOSH AND SUGAR LOAF HILL AROUND 530 PM MDT.
DOGTOWN FLATS AROUND 540 PM MDT.
RACKETT AROUND 555 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Garden

When
April 15, 4:35 PM MST
Where
Garden County, 2.08 mi NE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -102.590

Hail, Deuel

When
April 17, 7:30 PM MST
Where
Deuel County, 8.36 mi E of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -102.310

The hail covered the ground.

Hail, Keith

When
April 17, 7:45 PM MST
Where
Keith County, 8.32 mi SW of Brule
Measured
1.25 in hail
Reported by
Public
Coordinates
41.030, -102.030

Hail, Cherry

When
April 18, 8:15 PM CST
Where
Cherry County, 12.54 mi WSW of Brownlee
Measured
0.88 in hail
Reported by
Public
Coordinates
42.200, -100.840

Hail, Cherry

When
April 18, 8:38 PM CST
Where
Cherry County, 13.16 mi SW of Brownlee
Measured
0.88 in hail
Reported by
Public
Coordinates
42.170, -100.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565926, 565927, 565928, 565929, 565930.